Alert archive / Arizona / Special Weather Statements in 2017
Special Weather Statement, NWS Tucson, AZ
NWS Tucson, AZ issued this special weather statement at Jul 18, 2017, 1:21 PM MST for Cochise County, Arizona. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2017, 1:21 PM MST (20:21 UTC)
- Expired
- Jul 18, 2017, 2:15 PM MST
- In force
- 54 min
- Issued by
- NWS Tucson, AZ
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 101 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 8.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 898 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
509 WWUS85 KTWC 182021 SPSTWC Special Weather Statement National Weather Service Tucson AZ 121 PM MST TUE JUL 18 2017 AZZ508-512-182115- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 121 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 215 PM MST... At 120 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Willcox, moving northwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3221 10940 3202 10952 3224 11003 3241 10980 TIME...MOT...LOC 2020Z 115DEG 16KT 3216 10964 $$ Leins
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 18, 9:55 AM MST, 3 hours 26 minutes earlier.
Area forecast discussion, Jul 18, 9:55 AM MST, 3 hours 26 minutes before
Area Forecast Discussion...updated National Weather Service Tucson AZ 955 AM MST Tue Jul 18 2017 ...Updated watch/warning/advisory line for issuance of the Flash Flood Watch from 1 pm MST this afternoon through 2 am MST Wednesday... .SYNOPSIS...Conditions will remain favorable for widespread showers and thunderstorms into Wednesday. Some drying may then reduce thunderstorm coverage west of Tucson Thursday into Friday, but locales east of Tucson will remain active. Widespread showers and thunderstorms should return by early next week. Expect below normal daytime temperatures for much of the area into early next week. && .DISCUSSION...The 15Z visible satellite imagery shows considerable cloudiness west of a Casa Grande to Tucson to Nogales line, with relatively clear skies over much of the eastern portion of the forecast area, except along the Mogollon Rim/White Mountains. Water vapor imagery indicates a weak disturbance pushing west across central/western New Mexico attm. The KTWC 170718/12Z sounding came in a with a very juicy 1.86 PWAT value which is near record levels. The morning sounding also indicates a very unstable atmosphere with unmodified CAPE of ~1500J/kg and LI's of -4. Surface dewpoint readings were in the mid to upper 60s. Still a few weak echos noted on the KEMX radar over portions of far western Pima county in the Ajo vicinity. The GFS/ECMWF model runs/guidance values, along with the AZ WRF-NAM model all depict a rather active day, with the first cells over the higher terrain and along the Rim around 19Z. Numerous to widespread convection is then expected during the afternoon/evening hours before winding down from east to west late tonight. Given the disturbance moving in from the east, high PW values, unstable atmosphere and clear skies over eastern portions of the CWA, feel model runs have a very good handle on weather scenario today. Therefore, have bumped up pops rather significantly (10-20 percent) across the eastern two-thirds of the forecast area this afternoon and western two-thirds of CWA this evening (except far western Pima county). Tucson metro area now sits with a solid 60 pop this afternoon/evening, with higher values for the surrounding mountains. The main threat from the storms today will be very heavy rainfall potential/flash flooding, although will also have a wet microburst potential as well. The storms will move to the west at 10-15 mph today. Updated grid/text package with higher pops out shortly. && .AVIATION...Valid thru 19/12Z. Scattered -TSRA/-SHRA developing KTUS vicinity east and south late this morning, then scattered to numerous TSRA/SHRA this afternoon into this evening. Expect -TSRA/-SHRA mainly west of KTUS late tonight into early Wednesday morning. Otherwise, VFR conditions with cloud decks generally 5k-10k ft AGL, and surface wind variable in direction mainly less than 12 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect fairly widespread coverage of showers and thunderstorm into Wednesday. Isolated to scattered mainly afternoon and evening thunderstorms will then prevail Thursday into Friday. A favorable pattern for more widespread coverage of showers and thunderstorms is expected to return by early next week. Otherwise, 20-foot winds will mainly remain below 15 mph with below normal high temperatures continuing into this weekend. && .PREV DISCUSSION...IR satellite imagery depicted warming cloud tops associated with a decaying MCS over south-central Arizona and over portions of this forecast west-to-northwest of Tucson at this time. Isolated showers and thunderstorms were moving westward across western Pima County. Otherwise, mostly clear skies were noted east of Tucson with mostly cloudy to cloudy skies elsewhere. Based on satellite/radar trends as well as various high resolution models, expect these showers/tstms to dissipate or move west of this forecast area by 7-8 a.m. MST or so. Several HRRR solutions as well as the 18/06Z Univ of AZ WRF-NAM were in good agreement with the depiction of showers/tstms to redevelop later this morning generally from the Tucson metro area eastward to the New Mexico border. This is a similar scenario that occurred Monday. At any rate, fairly widespread coverage of showers/tstms should then prevail this afternoon into this evening. Although widespread flash flooding is not expected to occur, the ample available moisture should translate into the potential for at least locally heavy rainfall. A threat also exists for a few thunderstorms to produce locally damaging wind gusts. As has been the case the past few nights, showers/tstms should favor locales west-to-northwest of Tucson late tonight followed by dissipating showers/ tstms early Wednesday morning. A similar scenario exists late Wednesday morning into early Thursday morning. The 18/00Z GFS/ECMWF/CMC and their respective ensembles continued to depict a generally easterly mid-level flow regime to prevail Thursday into Friday. These solutions depict the best coverage of showers/tstms to generally prevail east-to-south of Tucson with somewhat limited coverage of showers/tstms across western sections. Thereafter, a pattern conducive to more widespread coverage of showers/tstms appears in the offing starting Saturday and continuing into early next week. The GFS and especially ECMWF depict the presence of a pronounced inverted upper trough to approach from the southeast this weekend, then become quasi-stationary over the area next Monday. Thus, the official forecast continues with scattered to numerous showers/tstms from Tucson eastward/southward Saturday thru Monday mainly during the afternoon/evening hours; and, isolated to scattered showers/tstms west of Tucson. Locally heavy rainfall and brief damaging wind gusts should also occur. Below normal daytime temperatures will prevail for much of southeast Arizona into early next week. .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch in effect from 1 pm MST this afternoon through 2 am MST Wednesday for AZZ501>515. && DISCUSSION...Zell PREV DISCUSSION...Francis Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Local storm report, Jul 18, 11:38 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1138 AM MST TUE JUL 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLASH FLOOD 5 WNW TUCSON 32.27N 111.02W
07/17/2017 PIMA AZ TWITTER
DELAYED REPORT...FLOODING OF CAMINO DE OESTE WASH.
SILVERBELL RD CLOSED BETWEEN SWEETWATER AND GORET
0345 PM FLASH FLOOD 6 NW SOUTH TUCSON 32.26N 111.04W
07/17/2017 PIMA AZ TWITTER
DELAYED REPORT...SWIFT WATER RESCUE WHERE CAMINO DE
OESTE WASH CROSSES N LLOYD BUSH DR.
&&
EVENT NUMBER TWC1700022
EVENT NUMBER TWC1700023
LEINSSpecial weather statement, Jul 18, 11:56 AM MST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Tucson AZ 1156 AM MST TUE JUL 18 2017 AZZ508-509-511-181945- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Eastern Cochise County Below 5000 Feet including Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount Graham- 1156 AM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL 1245 PM MST... At 1155 AM MST, Doppler radar was tracking a strong thunderstorm 20 miles southwest of Safford, moving southwest at 10 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Fort Grant and Bonita. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3278 11000 3259 10979 3242 10994 3266 11025 TIME...MOT...LOC 1855Z 047DEG 9KT 3261 10993 Leins
Special weather statement, Jul 18, 1:21 PM MST, 0 minutes before
Special Weather Statement National Weather Service Tucson AZ 121 PM MST TUE JUL 18 2017 AZZ508-512-182115- Chiricahua Mountains including Chiricahua National Monument-Eastern Cochise County Below 5000 Feet including Douglas/Willcox- 121 PM MST TUE JUL 18 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY UNTIL 215 PM MST... At 120 PM MST, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Willcox, moving northwest at 20 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Willcox. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3221 10940 3202 10952 3224 11003 3241 10980 TIME...MOT...LOC 2020Z 115DEG 16KT 3216 10964 Leins
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:08 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Jul 17, 10:02 PM MST | Special Weather Statement | TWC | 43 min | |
| Jul 18, 9:39 AM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 16 hr |
| Jul 18, 11:56 AM MST | Special Weather Statement | TWC | Graham | 49 min |
| Jul 18, 12:38 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
| Jul 18, 12:47 PM MST | Areal Flood Advisory | TWC | Graham, Pinal | 3 hr |
| Jul 18, 1:24 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 18, 1:37 PM MST | Flash Flood Warning | TWC | Pima | 3 hr |
| Jul 18, 1:40 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 18, 1:53 PM MST | Special Weather Statement | TWC | Santa Cruz | 52 min |
| Jul 18, 2:51 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 18, 3:46 PM MST | Special Weather Statement | TWC | 44 min | |
| Jul 18, 4:01 PM MST | Special Weather Statement | TWC | 44 min |
Nearby
Special Weather Statements in Arizona, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.